Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 244, NWS Midland/Odessa, TX

August 2, 2008Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 2, 2008, 7:14 PM CDT for Brewster County, Presidio County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 7:14 PM CDT (00:14 UTC)
Expired
Aug 2, 2008, 8:04 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 030014
SVRMAF
TXC043-377-030115-
/O.NEW.KMAF.SV.W.0244.080803T0014Z-080803T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
  EAST CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 815 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL BREWSTER COUNTY...OR 36 MILES SOUTH OF ALPINE...MOVING
  SOUTHWEST AT 7 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WESTERN BREWSTER COUNTY...
  EASTERN PRESIDIO COUNTY...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 2962 10387 2999 10395 3007 10373 2975 10347
TIME...MOT...LOC 0014Z 061DEG 6KT 2984 10372

$$

05
2 follow-up statements
000 
WWUS54 KMAF 030034
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT SAT AUG 2 2008

TXC043-377-030115-
/O.CON.KMAF.SV.W.0244.000000T0000Z-080803T0115Z/
BREWSTER TX-PRESIDIO TX-
734 PM CDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
EXTREME WEST CENTRAL BREWSTER COUNTY...OR ABOUT 37 MILES SOUTHEAST OF
MARFA...MOVING SOUTHWEST AT 7 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
WEST CENTRAL BREWSTER COUNTY AND EXTREME EAST CENTRAL PRESIDIO
COUNTY.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 2962 10387 2999 10395 3007 10373 2975 10347
TIME...MOT...LOC 0034Z 061DEG 6KT 2982 10375

$$

05
000 
WWUS54 KMAF 030104
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT SAT AUG 2 2008

TXC043-377-030114-
/O.CAN.KMAF.SV.W.0244.000000T0000Z-080803T0115Z/
BREWSTER TX-PRESIDIO TX-
804 PM CDT SAT AUG 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PRESIDIO AND WEST
CENTRAL BREWSTER COUNTIES IS CANCELLED...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

STRONG STORMS ARE EXPECTED TO CONTINUE ACROSS WESTERN BREWSTER COUNTY
WITH PEA SIZED HAIL AND WIND GUSTS UP TO 45 MPH.

LAT...LON 2962 10387 2999 10395 3007 10373 2975 10347
TIME...MOT...LOC 0104Z 061DEG 6KT 2231 7396

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:33 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 2, 6:33 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT SAT AUG 2 2008

.DISCUSSION...
PLEASE SEE THE AVIATION FORECAST DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS ALL AREA TERMINALS THROUGH
04/0000 UTC. ISOLD TSRA FROM NEAR KCNM SOUTH ACROSS THE DAVIS
MOUNTAINS TO THE BIG BEND OF TEXAS WILL DISSIPATE WITH LOSS OF
HEATING THIS EVENING. LIGHT SOUTHEAST WINDS GENERALLY UNDER 10
KNOTS TONIGHT WILL PICK UP A BIT AFTER 03/1500 UTC...WITH GUSTS
NEAR 20 KNOTS POSSIBLE AT KMAF.

&&

.PREV DISCUSSION... /ISSUED 211 PM CDT SAT AUG 2 2008/

DISCUSSION...
WEAKNESS IN 5H HGHT FIELD NOTED ACRS WRN CWFA TODAY RESULTING IN AN
INCREASED CHC OF RAIN FOR THE TRANS PECOS AND WITH COOLER TEMPS
AREAWIDE (5 TO 8F COOLER AT ODO/MAF FROM PREVIOUS 24HRS). FOR THE
MOST PART PRECIP WILL BE TIED TO DIURNAL HEATING TRENDS AND
GENERALLY A SLGHT CHC. THEREAFTER MODELS IN GOOD AGREEMENT WRT
BUILDING/HOLDING 5H HGHTS IN PLACE SUN/MON SO WARMING/DRYING TREND
IS AHEAD. MODELS CONTINUE TO DEPICT MUCH TALKED ABOUT TROF MOVING
W ONTO TX COAST TUE. NAM SEEMS OVERDONE WRT PRECIP AS IT DEVELOPS
PRECIP ON THE LEAST FAVORABLE W SIDE TUE. ATTP TEND TO FAVOR
GFS/ECMWF SOLNS WITH 5H WINDS TURNING SE WED EVENING/THUR MORNING.
RICHER 7H-5H THETA-E AIR IS PROGGED TO ARRIVE THEN AND THINK THIS
IS WHEN THE POPS WOULD INCREASE SOME. THIS MID LEVEL MSTR WILL
WORK W QUICK THOUGH WITH THETA-E RIDGE AXIS PROBABLY INTO OR
EXITING WRN CWFA BY FRI/00Z. 5H HGHTS REMAIN LOWER (588-590)
SUGGESTING TEMPS WILL BE CLOSER TO NORMAL (M90S) FRI/SAT. GFS
SHOWS SUBTROPICAL RIDGE WELL E WITH ENUF MSTR/INSTABILITY HOLDING
IN THE W TO KEEP LOW END POPS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70
Hazardous weather outlook, Aug 2, 1:42 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT SAT AUG 2 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CDT SAT AUG 2 2008 /1242 PM MDT SAT AUG 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING MAINLY WEST OF A PANTHER JUNCTION TO MARATHON TO
CARLSBAD LINE. BRIEF HEAVY RAINS AND LOCALIZED FLOODING OF STREAMS
AND LOW WATER CROSSINGS WILL BE THE PRIMARY CONCERN...ALONG WITH
GUSTY WINDS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 2, 3:48 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT SAT AUG 2 2008

TXZ075-022115-
PECOS-
348 PM CDT SAT AUG 2 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF FORT STOCKTON AT
348 PM CDT...MOVING NORTH AT 10 MPH.  THIS STORM WILL IMPACT US
HIGHWAY 385 SOUTH OF FORT STOCKTON.

PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT
STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:23 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.